North Dakota, 2004Tornado in North Dakota, July 15, 2004
July 15, 2004 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Jul 15, 2:00 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 15 2004
.SHORT TERM...
WESTERN RIDGE REGIME IS SUCH THAT THE NORTHWEST BRANCH OF WESTERLIES
ARE OVER NORTH DAKOTA. COUPLED WITH DIURNAL HEATING AND TYPICAL MID
JULY DEWPOINTS...RIDGE RIDING SHORT WAVES WILL LIKELY KICK OFF
EVENING AND NIGHTTIME THUNDERSTORMS ON MOST DAYS BETWEEN FRIDAY AND
SUNDAY. IN THE SHORTER TERM THIS EVENING...IT APPEARS THAT THE
CANADIAN VORT LOBE WILL CONFINE ITS CONVECTION TO THE EASTERN THIRD
OF THE STATE. HOWEVER SOME ISOLATED LIGHT SHOWERS HAVE APPEARED IN
FAR NORTHWEST NORTH DAKOTA...THE LIKELY RESULT OF A WEAK UPPER
IMPULSE. WILL ADD THEM TO THE MIX FOR TONIGHTS FORECAST.
.LONG TERM...
SHORTWAVES RIDING UP AND OVER RIDGE WILL KEEP THE THREAT OF
THUNDER INTO TUESDAY. SEVERAL SHORTWAVES WILL EVENTUALLY
BREAK DOWN RIDGING PLACING THE AREA UNDER A UNSETTLE SOUTHWEST
FLOW ALOFT. THE GFSLG HAS ITS BIAS BULLS EYE QPF TARGET ALONG
THE SD/ND BORDER WEDNESDAY BUT WILL IGNORE HIGH VALUES. WILL
KEEP CHANCE OF THUNDER IN SOUTHERN CWA ZONES ON WEDNESDAY.
SURFACE COLD FRONT SWEEPS THRU THE AREA OVERNIGHT WEDNESDAY
WITH HIGH PRESSURE BUILDING FROM THE WEST. THIS WILL BRING
DRIER AND SOMEWHAT COOLER AIR TO THE REGION AT THE END OF
THE WEEK.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
RL/RGT
Hazardous weather outlook, Jul 15, 3:45 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT THU JUL 15 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150945-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
445 AM CDT THU JUL 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR ISOLATED STRONG TO SEVERE STORMS IN
EXTREME SOUTHEASTERN COUNTIES THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS SHOULD DEVELOP IN WESTERN AND CENTRAL NORTH DAKOTA ON
FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH HAIL AND STRONG WINDS WESTERN COUNTIES...AND HEAVY
RAINS CENTRAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.
SHULZ
In the hours before
Local storm report, Jul 15, 3:44 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 18 SW SCRANTON 45.96N 103.41W
07/14/2004 2.00 INCH BOWMAN ND PUBLIC
HEN EGG SIZE HAIL REPORTED BY THE PUBLIC. EMERGENCY
MANAGEMENT REPORTED THAT SNOW PLOWS WERE DISPATCHED TO
CLEAR HAIL OFF OF A PORTION OF HIGHWAY 85 AND THAT THERE
WAS SOME CROP DAMAGE AND WINDOWS BROKEN OUT IN THE AREA
AS A RESULT OF THE STORM.
0945 PM TSTM WND GST 14 SW SCRANTON 46.00N 103.35W
07/14/2004 60 MPH BOWMAN ND TRAINED SPOTTER
0900 PM HAIL 15 SE BOWMAN 46.03N 103.18W
07/14/2004 0.75 INCH BOWMAN ND PUBLIC
PENNY SIZE HAIL AT BOWMAN HALEY DAM
0855 PM HAIL 10 N RHAME 46.38N 103.65W
07/14/2004 1.75 INCH SLOPE ND PUBLIC
GOLFBALL SIZE HAIL REPORTED BY PUBLIC
&&
CJS/WAATornado, Burke
- When
- July 15, 7:01 PM CST to 7:04 PM CST
- Where
- Burke County, 3 mi SW of Portal
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 48.967, -102.600
The tornado was thin and ropelike. The tornado was observed on the ground in open country for 2 or 3 minutes before lifting and dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, July 15, 20041 death · $1,000 · 1 event
- Tornadoes and Hail in Nebraska, July 15, 2004$115,000 · F1 · 14 events
- Hail and Damaging Winds in Alabama, July 15, 2004$516,000 · 55 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 15, 2004$360,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Georgia, July 15, 2004$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, July 15, 2004$20,000 · 1 in hail · 10 events
- Hail in Utah, July 15, 2004$30,000 · 1.25 in hail · 1 event
- Flash Flood in Utah, July 15, 2004$30,000 · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 55 kt wind · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 15, 2004$25,000 · 1 event
- Hail and Damaging Winds in Georgia, July 15, 2004$17,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412474.